advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Florence, New Jersey, USA:

Yesterday, my 11 year old daughter, who has type 1 diabetes and has been on an insulin pump for a year, had a blood sugar of 66 mg/dl [3.7 mmol/L] at 4:15 am so I gave her juice, and when I rechecked her again at 5:00 am, her sugar reading was 145 mg/dl [8.1 mmol/L]. I got her out of bed, she went downstairs to eat her breakfast, and. while she was sitting at the kitchen table her arms and hands were shaking. She proceeded to eat the breakfast, but as still shaking wen she finished. She went to her room to get dressed, and then I heard her scream for help. When I went in her room she was on the floor having a seizure, which lasted only 60 seconds. We checked her sugar while she was having the seizure and the meter read 229 mg/dl [12.7 mmol/L] at around 5:30 am. We administered no glucagon or juice at this time because she came out of the seizure.

In the past, she has had other seizures which were more severe due to hypoglycemia during which we administered juice or glucagon if needed. She does wake up shaky at least a couple times a week, but normally she eats breakfast and then it stops. Can physical activity the night before and/or lack of sleep or fluctuating basal rates cause these seizure-like symptoms? We have noticed this shaking for quite some time since she has been on the pump but it has never lead to a seizure.

Answer:

You need to accurately document if the blood sugar is low when your daughter is shaking. She may have a seizure disorder unrelated to low blood sugars and may need other medication to prevent seizures. However, even if she has a seizure disorder unrelated to low blood sugar, a low blood sugar may precipitate either cause of a seizure.

I suggest you try to get some fluoride-containing microtubes that you can use to collect blood from a finger stick finger when she is shaking but alert and get a blood sugar that can be sent to a lab and checked against your meter. (If she is having a seizure, better to just give the glucagon first without knowing the blood sugar). Be careful since juice on the finger can cause a falsely high blood sugar. At the very least, it sounds like you need to work with your child's own doctor to try and get rid of the lows during sleep (and figure out if exercise the preceding day predisposes to lows).

With the insulin pump, you should be able to lower the basal rate selectively during the time of the night that she has too much insulin, but still give enough to prevent serious highs before and after. If she is predisposed to seizures, it might be better to let her run a little high during sleep than low. In any case, you need to work with your child's own physician or nurse.

TGL

Additional comments from Dr. Stuart Brink:

If she had a seizures and the blood sugar level was 229 mg/dl [12.7 mmol/L], then this was not a hypoglycemic seizure. Your daughter should be evaluated by her regular physicians and perhaps also a neurologist for other causes of seizures. It is possible that she was hypoglycemic prior to the blood glucose and this touched off the seizures, but this does not fit the description of events in your question. She may need anticonvulsant medication protection with so many seizures.

SB

[Editor's comment: Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask about using it. SS]

DTQ-20020707190757
Original posting 8 Oct 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.